Wyoming, 2018

Winter Storm in Wyoming, March 25 to 26, 2018

March 25 to 26, 2018 · NWS RIW · 4 events in 4 counties and zones

A slow moving area of low pressure moved through Wyoming and brought locally heavy snow to portions of central Wyoming. The heaviest snow fell in portions of Fremont and Johnson Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A slow moving area of low pressure moved through Wyoming and brought locally heavy snow to portions of central Wyoming. The heaviest snow fell in portions of Fremont and Johnson Counties. Around Riverton there were widespread reports of 6 to 9 inches of snow with 6 to 8 inches in the vicinity of both Buffalo and Kaycee in Johnson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 25, 5:14 PM MST, 46 minutes earlier.

Area forecast discussion, Mar 25, 5:14 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
614 PM MDT Sun Mar 25 2018

.UPDATE...
Issued at 609 PM MDT Sun Mar 25 2018

Added Winter Weather Advisories to the southeast portion of the
Bighorn Basin which will be on the north end of heavier
precipitation band expected to set up over central Wyoming
tonight.

&&

.SHORT TERM...This evening through Wednesday
Issued at 211 PM MDT Sun Mar 25 2018

The main Pacific low pressure trough remains west along the
western border of Idaho extending south into northern Nevada.
Colder and drier air continues to move through the through
limiting moisture in the southwest flow over western Wyoming.
Minimal instability making snowfall somewhat showery. Surface low
already developed in eastern Colorado with northeast low level
flow under the southwest flow aloft. Snow steady in north central
over Bighorn mountains and northern Johnson county. Updated to
start warning up there earlier, around 940 am mdt with 1 to 3 inch
morning snow reports vicinity Buffalo. Rest of warnings and
advisories on track. Question about when main impact ends on
Monday and may be able to drop highlights about noon as
temperatures support mainly rain to rain snow mix with little or
no accumulation of snow in the afternoon. Have left as is for now.
In the western mountains light snow accumulations expected
tonight and Monday with partial clearing Monday night and Tuesday
with lingering light snow showers as a high pressure ridge builds
in over the area. East some snow will linger Monday evening but
upper support and moisture moves east rapidly. Threat of fog
after midnight and Tuesday morning over fresh snow cover.
Wednesday southwest flow returns bringing some Pacific moisture
into thew northwest mountains with light snowfall increasing. Most
areas will be warming Tuesday night and Wednesday.

.LONG TERM...Wednesday night through Sunday night
Issued at 211 PM MDT Sun Mar 25 2018

The region continues to be dominated by NW flow through the
period. Rain (east of the Divide) and snow showers will be ongoing
Wednesday night into Thursday. This activity will become confined
to the northern and western mountains Thursday night. Remnants of
the ridge that was positioned over the EPAC on Thursday could
transition over the Northern/Central Rockies Thursday night into
Friday, which could dry conditions out even more. A second
system/cold front will impact the area from the north during the
day on Saturday, once again bringing widespread precip chances to
the forecast area. At this time, the cold air associated with this
system will stay over areas east of the Divide.

&&

.AVIATION...For the 00Z TAFS through 00Z Tuesday
Issued at 211 PM MDT Sun Mar 25 2018

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Bands of snow showers and mountain obscurations will continue,
vicinity and north of a vicinity KEVW- KPNA line and continue
through early Monday morning. Convective showers will move along
the cold front this evening and impact KRKS this evening and
linger through 12Z Monday. Conditions will begin to improve across
the area after 12Z Monday, with VFR conditions expected across
the area by 18Z. Gusty WNW winds will develop by this time for all
terminals, except KJAC.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

Scattered MVFR, isolated IFR snow showers will continue over the
Bighorns and Johnson County today. Precipitation is expected to
start as rain late this afternoon into this evening, as
temperatures remain well above freezing. Snow showers are
expected to become more numerous and push southward this evening
with more widespread MVFR, areas of IFR conditions, expected
vicinity and north of a KLND-KCPR line after 03z Monday.
This activity will begin to end from north to south after 06Z
Monday, impacting KCOD and reaching KWRL by 15Z. VCSH is expected
at the remaining terminals, with MVFR ceilings, after 18Z Monday.

&&

.FIRE WEATHER...
Issued AT 211 PM MDT Sun Mar 25 2018

The main Pacific low pressure trough remains west along the
western border of Idaho extending south into northern Nevada.
Colder and drier air continues to move through the through
limiting moisture in the southwest flow over western Wyoming.
Minimal instability making snowfall somewhat showery. Surface low
already developed in eastern Colorado with northeast low level
flow under the southwest flow aloft. Snow steady in north central
over Bighorn mountains and northern Johnson county. Updated to
start warning up there earlier, around 940 am mdt with 1 to 3 inch
morning snow reports vicinity Buffalo. Rest of warnings and
advisories on track. Question about when main impact ends on
Monday and may be able to drop highlights about noon as
temperatures support mainly rain to rain snow mix with little or
no accumulation of snow in the afternoon. Have left as is for now.
In the western mountains light snow accumulations expected
tonight and Monday with partial clearing Monday night and Tuesday
with lingering light snow showers as a high pressure ridge builds
in over the area. East some snow will linger Monday evening but
upper support and moisture moves east rapidly. Threat of fog
After midnight and Tuesday morning over fresh snow cover.
Wednesday southwest flow returns bringing some Pacific moisture
into thew northwest mountains with light snowfall increasing. Most
areas will be warming Tuesday night and Wednesday.  Most areas
will have poor smoke dispersal with low clouds and precipitation
on Monday.  The south and west may mix enough with sunshine on
Tuesday for at least low end good smoke dispersal while east and
north will have a low level inversion over colder air and poor
smoke dispersal will result on Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Monday for WYZ005>007.

Winter Weather Advisory until noon MDT Monday for WYZ017>020.

Winter Weather Advisory until 6 PM MDT Monday for WYZ008-009-015.

Winter Storm Warning until 6 PM MDT Monday for WYZ010-011.

&&

UPDATE...Meunier
SHORT TERM...Baker
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Baker
Hazardous weather outlook, Mar 25, 5:19 PM MST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
619 PM MDT Sun Mar 25 2018

WYZ001>020-022>030-261100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
619 PM MDT Sun Mar 25 2018

...Winter Storm Warning for eastern Johnson County tonight and
Monday...

...Winter Weather Advisories for portions of central Wyoming and
the Bighorn mountains tonight and Monday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Areas of moderate to locally heavy snow are expected to develop
across the Wind River Basin, Southeast Bighorn Basin, northern
Natrona County and Johnson County by midnight. Please see Winter
Storm Warnings and Winter Weather Advisories for the latest
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...Snow will become light across most of central Wyoming
after sunrise, and then gradually taper off from west to east
through the afternoon.

Wednesday and Thursday...A chance of rain and snow showers with
snow in the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Wind River Basin

When
March 25, 6:00 PM MST to March 26, 11:00 AM MST
Where
Wind River Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Wind River Basin. Around Riverton, 7 to 9 inches of snow fell with around 8 inches in Hudson.

Winter Storm, Lander Foothills

When
March 25, 7:00 PM MST to March 26, 11:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Around the Lander Foothills, 6 to 8 inches of snow fell, including at the Lander airport.

Winter Storm, Northeast Johnson County

When
March 25, 10:00 PM MST to March 26, 12:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Heavy snow fell in portions of northern Johnson County. The highest amount recorded was 7 inches 13 miles east-southeast of Buffalo.

Winter Storm, Southeast Johnson County

When
March 25, 10:00 PM MST to March 26, 1:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Heavy snow fell in portions of southern Johnson County. The highest amounts measured was 9 inches, 17 miles to the northwest of Kaycee.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742224, 742225, 742222, 742223.